Alert archive / Florida / Gale Warnings in 2023

Gale Warning 5, NWS Key West, FL

December 17, 2023

NWS Key West, FL issued this gale warning at Dec 17, 2023, 4:18 AM EST. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 17, 2023, 4:18 AM EST (09:18 UTC)
Expired
Dec 17, 2023, 8:34 AM EST
In force
4 hr
Issued by
NWS Key West, FL

The text

As transmitted.

283 
WHUS72 KKEY 170918
MWWKEY

URGENT - MARINE WEATHER MESSAGE
National Weather Service Key West FL
418 AM EST Sun Dec 17 2023

GMZ031>035-042>044-052>055-072>075-171600-
/O.EXP.KKEY.GL.W.0004.000000T0000Z-231217T0900Z/
/O.NEW.KKEY.GL.W.0005.231217T0918Z-231217T1600Z/
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
418 AM EST Sun Dec 17 2023

...GALE WARNING IN EFFECT...

* WHAT...South winds 20 to 25 kt with gusts near 35 knots and 
  seas 6 to 9 ft.

* WHERE...Straits of Florida, Hawk Channel, Gulf waters 
  including the Dry Tortugas, and Florida Bay.

* WHEN...In Effect.

* IMPACTS...A Gale Warning means that sustained winds or 
  frequent gusts of 34 to 47 knots are imminent or occurring. 
  Operating a vessel in gale conditions requires experience and 
  properly equipped vessels.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

It is highly recommended that mariners without the proper
experience remain in port, alter course, and/or secure the vessel
for gale conditions.

&&

$$
1 follow-up statement
387 
WHUS72 KKEY 171334
MWWKEY

URGENT - MARINE WEATHER MESSAGE
National Weather Service Key West FL
834 AM EST Sun Dec 17 2023

GMZ031>035-042>044-052>055-072>075-171600-
/O.CAN.KKEY.GL.W.0005.000000T0000Z-231217T1600Z/
/O.NEW.KKEY.SC.Y.0042.231217T1334Z-231217T1600Z/
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
834 AM EST Sun Dec 17 2023

...SMALL CRAFT ADVISORY IN EFFECT...
...GALE WARNING IS CANCELLED...

* WHAT...Southwest winds near 25 knots, with frequent gusts 30 to
  35 knots. Winds will shift to the west northwest and decrease to
  20 to 25 knots this afternoon. Seas will be slow to subside
  below 7 to 9 ft.

* WHERE...Straits of Florida, Hawk Channel, Gulf waters 
  including the Dry Tortugas, and Florida Bay.

* WHEN...In Effect.

* IMPACTS...A Small Craft Advisory means that wind speeds of 20 to
  33 knots, or seas of 7 feet or greater, are expected to produce
  hazardous conditions for small craft. These hazardous conditions
  may result in poor vessel handling and steering response,
  broaching, overturned dinghies and kayaks, slips and falls on
  slippery decks, rub damage along docks and seawalls, swamped
  bows at reef tract mooring balls, and dragging anchors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced boaters, especially those with smaller vessels,
should avoid operating in these conditions.

&&

$$

CLR

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this gale warning went out at Dec 16, 11:15 PM EST, 5 hours 3 minutes earlier.

Area forecast discussion, Dec 16, 11:15 PM EST, 5 hours 3 minutes before
Area Forecast Discussion
National Weather Service Key West FL
1115 PM EST Sat Dec 16 2023

...New DISCUSSION, MARINE, AVIATION...

.DISCUSSION...
Issued at 1115 PM EST Sat Dec 16 2023

An active afternoon and evening across the Florida Keys. Areas of
rain with embedded squalls have been moving across the area
essentially all day. Some of these squalls have produced
impressively strong wind gusts with Sand Key C-MAN reporting 56
mph with Key West International and Marathon Airport registering
48 and 45 mph respectively. A surface low is quickly taking shape
and building strength across the eastern Gulf of Mexico and moving
northeast. The Florida Keys remain in the warm sector to our north
across South Florida. As such we remain under a southeast to south
wind everywhere. The cold front still poorly defined and has not
quite developed yet. KBYX is showing an uptick in organized
convection with a bit of lightning developing to the west and
northwest. Additional convection is possible ahead of the cold
front. There is still a chance for strong to isolated severe wind
gusts though the potential is winding down.

Winds have remained elevated and refuse to diminish quite yet.
Therefore, have decided to extend the Gale Warning for the coastal
waters and the Wind Advisory for the island chain. As winds clock
around to the southwest and west ahead of the front, we should see
gusts slacken. Even so windy conditions are expected to persist
behind the eventual cold front that will sweep through Sunday
morning. Strong southerly winds coupled with already high tidal
anomalies has led to a coastal flooding threat and will persist
through the overnight. Hence the continuation of the Coastal Flood
Advisory. Tide levels should stay below warning criteria for the
Lower Keys but it will be close. Lastly, Flood Watch will remain
in remain in effect until the end of the event.

&&

.MARINE...
Issued at 1115 PM EST Sat Dec 16 2023

Strong to near-gale breezes will persist through the overnight.
Therefore the Gale Warning remains in effect for all of the
Florida Keys coastal waters. A low in the Gulf of Mexico will
continue to deepen overnight, maintain strong to near-gale
breezes across the Florida Keys through the overnight. Meanwhile,
strong to severe thunderstorms will be possible as the low moves
northeast across the Gulf towards Central Florida. The low will
continue to advance northeastward away from Florida early next
week, holding fresh to strong northerly breezes Monday and
Tuesday, then veering to the northeast on Wednesday.

&&

.AVIATION...
(00Z TAFS)
Issued at 1115 PM EST Sat Dec 16 2023
Movement and development of a low pressure system in the Gulf of
Mexico continues to drive unsettled weather near EYW and MTH.
Discrete, short-lived waves of showers will continue to generate
MVFR conditions at times. Weather conditions will transition
twice during the TAF period. Southerly winds with a crosswind
magnitude of 25 to 30 knots will persist through at least 09Z/17th.
A squall line is still also possible ahead of an approaching cold
front. Westerly winds will develop by 12Z/17th following the cold
frontal passage. Expect regular amendments for short-term
weather.

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...Coastal Flood Advisory for FLZ076>078.

 Flood Watch until for FLZ076>078.

 Wind Advisory for FLZ076>078.

GM...Gale Warning for GMZ031>035-042>044- 052>055-072>075.

&&

Public/Marine/Fire...LIW
Aviation/Nowcasts....LIW
Data Acquisition.....DR

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Dec 16, 12:12 PM EST, 16 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
1212 PM EST Sat Dec 16 2023

FLZ076>078-GMZ031>035-042>044-052>055-072>075-171100-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
1212 PM EST Sat Dec 16 2023

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...This afternoon and tonight.

A Flood Watch remains in effect for the Florida Keys through late
tonight. Rainfall totals of 2 to 4 inches are expected, with
localized amounts around 5 inches possible.

A Small Craft Advisory is in effect for the Bayside and Gulf Side,
including Florida Bay, due to east to southeast winds near 25
knots.

Gale Warning in effect for the Straits of Florida, Hawk Channel,
and the deeper waters of the southeastern Gulf of Mexico due to
southeast winds near 30 knots, with frequent gusts 35 to 40 knots.

A Wind Advisory is in effect due to east to southeast winds 20 to
25 mph, with frequent gusts near 40 mph.

A Coastal Flood Advisory is in effect for all the Florida Keys.
Saltwater flooding of low elevation streets and lots is expected.
The saltwater flooding will be further exacerbated by bouts of
heavy rainfall overnight.

There is a slight risk for strong to even severe thunderstorms,
particularly this afternoon and evening. The primary threats for
any strong to severe thunderstorm will be potentially damaging
winds, cloud to surface lightning strikes, heavy rainfall
possibly leading to localized flooding, and an isolated tornado.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Small Craft Advisory conditions will likely continue through much
of next week, with peaks and lulls. These strong and gusty winds
may contribute to coastal flooding through Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

CLR

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 17, 4:16 AM ESTWind AdvisoryKEYMonroe4 hr
Dec 17, 8:34 AM ESTSmall Craft AdvisoryKEY14 hr
Dec 17, 10:53 AM ESTSpecial Marine WarningKEY22 min
Dec 17, 11:52 AM ESTSpecial Marine WarningKEY38 min
Dec 17, 3:54 PM ESTCoastal Flood StatementKEYMonroe19 hr

Nearby

Gale Warnings in Florida, 2023Every gale warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.